Sep 23, 2010
I have been taking combivir and sustiva for 10 plus years...My VL is undetectable and my CD4 is 800 plus. My Doctor wants me to change to Atripla. I am tolerating both medications very well except for a fatty live. Is there a good reason i should switch or should I wait until these medications are no longer working. I am very confused what to do. Any suggestions would be very helpful. Thanks!
Response from Dr. Young
Hello and thanks for your post.
First, let me say that in general, I'm a don't-fix-till-it's broke kind of guy. It's great to hear that you've gone 10 years on your current regimen. Your experience is an important one to share with our readers, many of whom question how long medications can work; others who wonder about the ability to stay on a twice-daily regimen (yours, that includes Combivir).
The switch from AZT/3TC (Combivir) with efavirenz (Sustiva, Stocrin) to tenofovir/FTC/efavirenz (Atripla) would effectively one that replaces AZT/3TC with tenofovir/FTC, since efavirenz is common to both regimens. You couldn't wait for the first to fail and then switch to the second, since the drug resistance profile of the first would very likely disarm the second. I'll offer treatment switches to patients if there is a real- or precieved benefit of the new regimen that offsets any possible side effect or toxicity.
In your case, the most obvious difference is that you'd go from a three pill, twice-daily treatment to a one pill, once-daily regimen. Since you've made it 10 years, it's unlikely that this switch would functionally improve your adherence, but clearly convenience would improve. Patients who take Combivir often have mild (sometimes imperceptible) fatigue or nausea that improves when the AZT part is discontinued. It's also relevant to consider that AZT is associated with a slightly higher risk of developing lipoatrophy than other medications. In part for these reasons, AZT/3TC is no longer commonly prescribed in the US. Tenofovir/FTC is usually very well tolerated and rarely produces clinical symptoms (but rarely, can). The major reasons not to use tenofovir include having significant kidney or bone disease, since this medication is associated with side effects that affect these organ systems.
There's little reason to think that you'd experience any issues related to drug resistance or treatment failure with the switch to Atripla.
So, in the end, the decision requires a discussion about the specific merits as they pertain to you. I'd encourage you to have this discussion with your healthcare provider.
I hope this helps. Let us know how things turn out.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Is The Risk Of Getting HIV From Razors?
- What Is The Risk Of Sucking Penis?
- Is Sore On Penis An Early Sign Of HIV?
- Penis Discharge After Deep Kissing Worried I Have HIV
- Sinus Infection After Vaginal Sex Without Condom Does It Mean I Have HIV
- Tingling Lips After Kissing Cut On Lip Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.